Cannabinoid Hyperemesis Syndrome (CHS): What You Need to Know and What to Do If You Think You May Have It
With the increasing popularity of cannabis products, there has been an upsurge in reporting of Cannabinoid Hyperemesis Syndrome (CHS). It's a condition that causes severe vomiting, nausea, and abdominal pain, and regular cannabis users can develop it. Here's what you need to know about CHS.
What is CHS?
CHS is a condition that occurs in regular cannabis users who consume the drug in large amounts. It's characterized by severe episodes of vomiting, nausea, and abdominal pain that can last for several days. The exact cause of CHS is not well understood, but it's believed to be a result of the accumulation of cannabinoids in the body over time.
What are the symptoms of CHS?
The symptoms of CHS include:
- Severe nausea
- Repeated vomiting
- Abdominal pain
- Weight loss
- Changes in appetite
- Body chills
- Profuse sweating
What to do if you think you may have CHS
If you're a regular cannabis user experiencing symptoms that may suggest CHS, it's crucial to speak to a healthcare professional immediately. Repeated vomiting can lead to extreme dehydration which can be fatal. A medical diagnosis is essential to confirm the presence of CHS and rule out other illnesses.
If you're diagnosed with CHS, the best way to manage the condition is by stopping cannabis use. Over time, the accumulation of cannabinoids in the body will decrease, and symptoms will subside. In some cases, intravenous fluids and anti-nausea medication may also be required to manage the symptoms.
The best way to prevent CHS is by consuming cannabis in moderation and avoiding excessive use. If you use cannabis frequently, take a break occasionally, and avoid using the drug in high doses.
In conclusion, CHS is a growing concern in the cannabis community, and regular cannabis users should be aware of the possibility of developing the condition. If you're experiencing the symptoms of CHS, seek medical attention immediately. The condition can be managed effectively with professional medical care and by discontinuing the use of cannabis.
Galli, Jonathan A., and Gretchen M. Brophy. “Cannabinoid Hyperemesis Syndrome.” Current Emergency and Hospital Medicine Reports, vol. 4, no. 2, 2016, pp. 69–76. doi: 10.1007/s40138-016-0103-y.
Simonetto, Douglas A., et al. “Cannabinoid Hyperemesis: A Case Series of 98 Patients.” Mayo Clinic Proceedings, vol. 92, no. 5, 2017, pp. 747–755. doi: 10.1016/j.mayocp.2017.01.013.
Sorensen, Craig J., et al. “Cannabinoid Hyperemesis Syndrome: Diagnosis, Pathophysiology, and Treatment—A Systematic Review.” Journal of Medical Toxicology, vol. 9, no. 4, 2013, pp. 164–192. doi: 10.1007/s13181-013-0321-7.